Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Hastings, NE

May 16, 2017Jewell County, Osborne County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 4:52 PM CDT for Jewell County, Osborne County, Smith County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 4:52 PM CDT (21:52 UTC)
Expired
May 16, 2017, 5:30 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Jewell County, KS, Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:03 PM CDTHAIL 1Portis, KSPENNY UP TO QUARTER SIZE.
May 16, 5:29 PM CDTHAIL 0.54 Ssw Burr Oak, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS53 KGID 162152
SVRGID
KSC089-141-183-162230-
/O.NEW.KGID.SV.W.0056.170516T2152Z-170516T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
452 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jewell County in north central Kansas...
  Southeastern Smith County in north central Kansas...
  Northern Osborne County in north central Kansas...

* Until 530 PM CDT

* At 451 PM CDT, a severe thunderstorm was located over Portis, or 32
  miles west of Beloit, moving north at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Smith Center, Osborne, Downs, Lebanon, Gaylord, Portis, Esbon,
  Harlan and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3949 9898 3989 9882 3981 9825 3943 9862
TIME...MOT...LOC 2151Z 198DEG 19KT 3953 9870 

HAIL...1.75IN
WIND...60MPH
 
$$

Heinlein
1 follow-up statement
531 
WWUS53 KGID 162223 RRA
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
523 PM CDT TUE MAY 16 2017

KSC089-141-183-162233-
/O.EXP.KGID.SV.W.0056.000000T0000Z-170516T2230Z/
Jewell KS-Smith KS-Osborne KS-
523 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEWELL...
SOUTHEASTERN SMITH AND NORTHERN OSBORNE COUNTIES WILL EXPIRE AT 530
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3949 9898 3989 9882 3981 9825 3943 9862
TIME...MOT...LOC 2223Z 198DEG 19KT 3968 9864 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:08 PM CDT, 44 minutes earlier.

Area forecast discussion, May 16, 4:08 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
408 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM CDT Tue May 16 2017

The ingredients are in place for an active evening and
potentially overnight period across the local area today with
multiple rounds of convection possible.

With clear skies this morning and through the early afternoon
hours...instability was able to build and the CIN has mostly
eroded over the past couple of hours...which means only weak
forcing will likely be needed to get some explosive convection
initiated this evening...and with a surface trough tracking
across the western fringes of the local area this afternoon and
an upper level disturbance emerging out of the southwest
overnight...forcing should be no problem. In addition...with good
shear and instability values already present in the atmosphere...
expect the potential for organized convection with a few
supercells across the local area...capable of producing large hail
and strong thunderstorm wind gusts. Can also not rule out an
isolated tornado or two through the early evening hours as 0-6 KM
shear values upwards of 50KTs are forecast through around 06Z.

After the initial round of convection propagates northeastward
across the local area this evening...expect an additional round of
thunderstorms to potentially roll in from the west as convection
across the high plains gets enhanced by the approaching shortwave
out of the southwest. This should keep the radar active through
the early morning hours Wednesday...although the greatest
potential for significant severe thunderstorms appears to be over
the remainder of the afternoon hours through this evening.

As the surface and upper level low track across the heart of the
local area tomorrow...expect a mostly cloudy day with additional
chances for some showers and thunderstorms...although the severe
potential looks fairly low at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM CDT Tue May 16 2017

Expect multiple chances for showers and thunderstorms across the
local area through the extended periods as an upper level low
meanders across the intermountain west sending multiple impulses
across the local area from time to time. With relatively cooler
air in place across the region...expect instability and severe
thunderstorm chances to be somewhat limited with temperatures
hovering near to just below seasonal norms each day.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1230 PM CDT Tue May 16 2017

Plenty of uncertainty in the afternoon TAFs today. Expect showers
and thunderstorms to develop over the next couple of hours ahead
of an upper level wave across northeastern New Mexico. As these
storms propagate northeastward...expect mid level clouds to
increase with SHRA's and TSRA's overspreading much of the local
area by around 17/00Z. Winds ahead of this wave will generally be
out of the southwest...with multiple rounds of thunderstorms then
becoming possible during the evening and overnight hours. For the
time being...kept prevailing VFR conditions with a CB and a mention
of a VCTS through much of the time period...with chances tapering
off during the morning hours Wednesday. That said...expect MVFR
or lower CIGS/VSBYS...along with very gusty winds...with any
TSRAs that impact either terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, May 16, 3:57 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
357 PM CDT TUE MAY 16 2017

KSZ007-NEZ085-086-162130-
Jewell KS-Nuckolls NE-Webster NE-
357 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...SOUTHEASTERN
WEBSTER AND SOUTHWESTERN NUCKOLLS COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burr Oak, or 29 miles northwest of Beloit, moving northeast at 40
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Superior, Mankato, Burr Oak, Hardy, Esbon, Webber, Bostwick and
Lovewell State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 9844 3986 9850 4007 9846 4002 9792
      3980 9807
TIME...MOT...LOC 2057Z 229DEG 35KT 3985 9837

Fay
Special weather statement, May 16, 4:14 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
414 PM CDT TUE MAY 16 2017

KSZ007-162200-
Jewell KS-
414 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEWELL COUNTY UNTIL 500
PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ionia, or 20 miles northwest of Beloit, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mankato, Jewell, Burr Oak, Formoso, Ionia, Lovewell State Park and
Montrose.

LAT...LON 3984 9793 3974 9795 3958 9831 3969 9850
      3988 9837 3992 9793
TIME...MOT...LOC 2114Z 214DEG 38KT 3970 9835

Heinlein
Special weather statement, May 16, 4:18 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
418 PM CDT TUE MAY 16 2017

NEZ076-077-162145-
Clay NE-Fillmore NE-
418 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY AND WESTERN FILLMORE
COUNTIES UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edgar, or 28 miles southeast of Hastings, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Geneva, Sutton, Edgar, Shickley, Grafton, Ong and Saronville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 9765 4035 9811 4064 9793 4062 9756
TIME...MOT...LOC 2117Z 222DEG 37KT 4038 9791

Fay
Special weather statement, May 16, 4:37 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
437 PM CDT TUE MAY 16 2017

KSZ017-018-162215-
Rooks KS-Osborne KS-
437 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND WESTERN OSBORNE
COUNTIES UNTIL 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Palco, or 14 miles northeast of Ogallah, moving
northeast at 40 mph, plus another storm heading north into the
Codell and Natoma area.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. These storms may quickly increase in intensity.

Locations impacted include...
Plainville, Osborne, Stockton, Natoma, Palco, Woodston, Damar, Alton,
Zurich, Codell and Webster State Park.

LAT...LON 3913 9961 3949 9960 3957 9958 3945 9863
      3913 9888
TIME...MOT...LOC 2136Z 202DEG 34KT 3915 9956

Heinlein
Local storm report, May 16, 4:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             EDGAR                   40.37N 97.97W
05/16/2017  E0.50 INCH       CLAY               NE   BROADCAST MEDIA

            PEA TO DIME SIZE HAIL. TIME EST FM RADAR.

&&

KELLEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:30 PM CDTSpecial Weather StatementGIDPhillips45 min
May 15, 7:54 PM CDTSevere Thunderstorm WarningGIDPhillips22 min
May 15, 9:09 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith51 min
May 15, 9:23 PM CDTSpecial Weather StatementGIDPhillips52 min
May 15, 9:57 PM CDTSpecial Weather StatementGIDSmith48 min
May 16, 2:21 AM CDTSpecial Weather StatementGIDMitchell39 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningGIDJewell, Smith37 min
May 16, 3:57 PM CDTSpecial Weather StatementGIDJewell33 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningGIDJewell33 min
May 16, 4:14 PM CDTSpecial Weather StatementGIDJewell46 min
May 16, 4:37 PM CDTSpecial Weather StatementGIDOsborne, Rooks38 min
May 16, 4:43 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks47 min
May 16, 5:10 PM CDTSevere Thunderstorm WarningGIDJewell50 min
May 16, 5:28 PM CDTSevere Thunderstorm WarningGIDJewell, Smith47 min
May 16, 5:35 PM CDTSpecial Weather StatementGIDPhillips, Smith40 min
May 16, 5:50 PM CDTSevere Thunderstorm WarningGIDPhillips40 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningGIDSmith51 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningGIDJewell47 min
May 16, 6:58 PM CDTSpecial Weather StatementGIDMitchell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.